Nebulized naloxone in opiate intoxication
February 1, 2013, 9:07 pm
Use and efficacy of nebulized naloxone in patients with suspected opioid intoxication. Baumann BM et al. Am J Emerg Med 2013 Jan 21. [Epub ahead of print]
The use of intravenous naloxone to reverse opiate effects is associated with many potential adverse events, some well-known and others not sufficiently recognized. Even relatively small doses of IV naloxone can cause acute withdrawal, severe agitation, and emesis. If the patient has another CNS depressant on board — such as ethanol — he may vomit but not be alert enough to protect the airway. In addition, acute withdrawal is sometimes associated with catecholamine surge, hypertension, and pulmonary edema.
If severe respiratory depression is evident, the prehospital or emergency team must be prepared to perform endotracheal intubation and assisted ventilation, or quickly administer adequate doses of antidote. However, the majority of opiate-affected patients do not present with incipient respiratory failure, and may not need naloxone at all. However, often the clinician feels that he or she “must do something”, and administers IV naloxone. This is an intervention often regretted as the patient — who had been slightly obtunded but stable and manageable — becomes extremely agitated uncooperative, and very very unappreciative.
In this situation, nebulized naloxone may be the preferred route which, as a previous report claimed, can “gently and effectively” reverse opioid-induced respiratory and CNS depression. Often this gradual reversal results in self-titatration, since as soon as the patient is alert enough she removes the mask. Unfortunately, existing literature about nebulized naloxone is scarce, consisting of a case report, a volunteer study, and one retrospective review of prehospital cases.
This prospective observational study reports on a convenience sample of emergency department patients treated with nebulized naloxone to reverse opiate effects. Patients were eligible if they were “18 years and older, had not received naloxone in the prehospital setting, and received naloxone in nebulized form in the ED for the purpose of reversing suspected opioid intoxication”. Opioid intoxication was defined by respiratory and/or CNS depression AND historical evidence of opioid use. Eligible patients also had to have a respiratory rate > 6 breaths per minute.
Patients were given a nebulized solution of 2 mg naloxone in 3 ml normal saline. The side ports of the face mask were partially covered with tape to increase drug delivery. Primary outcomes were changes in the Glascow Coma Scale and the Richmond Agitation Sedation Scale (RASS).
Twenty-six patients were entered into the study. Eleven patients required repeated doses of naloxone. These cases were usually associated with overdose of multiple drugs or methadone. The authors report “few adverse effects”. Three patients were described as developing ” moderate-severe agitation after the first dose. No patient vomited.
The authors conclude that “nebulized naloxone reduces the need for supplemental oxygen and results in improvements in GSC and RASS scores”.
Two points: First, the authors state in their introduction that the “endotracheal route may also be utilized” for naloxone administration. This seems nuts. Why would anyone consider this. If the patient is intubated, the airway is protected and ventilation can be assisted. Why ask for trouble?
Second, I wonder how many of these patients would have done well on observation alone. If they were arousable and breathing adequately and protecting the airway, did they actually need naloxone. Most opiates will wear off rather quickly on their own. Avoiding the antidote may have avoided some or all three of the cases of moderate-severe agitation (which I wish had been described in more detail.)
In any case, this is a paper well worth reading, especially for those inexperienced or unacquainted with the concept of nebulized naloxone.